I’ve just returned home from my final round of R-CVP treatments, diploma in hand and a nice card from all of the nurses and doctors. Every day, several people find my blog, searching for personal experiences with Rituxan and CVP chemotherapy, so I offer this post for them, as a summary of my experience.
I was diagnosed with indolent B-cell NHL, stage 2/grade 1 in November 2007, possibly an oddball MALT lymphoma. I had a 4 cm x 5 cm tumor in my stomach that had grown through the stomach wall. The bone marrow biopsy was clear and, aside from two localized nodes that might be involved, my cancer has not spread. My cancer cells are uniformly CD20+, a perfect target for Rituxan.
My first round of treatments came in December 2007 with 4 weekly infusions with Rituxan. These treatments were uneventful, the only side effects coming from the pre-meds that made me drowsy. I did, however, have a bad reaction following the third treatment. I woke the next day with aching in all of my joints and some redness and swelling. I couldn’t hold a cup of coffee and could barely step down into our sunken family room. I spent the next week in bed and, when I returned for my final rituxan treatment, we added Solumderol to my pre-meds. I was fine after that.
The CT scan following the Rituxan-only treatments showed only minimal shrinkage of my tumor. My oncologist wanted to repeat with another round of Rituxan in 3 months. She said that she’d had an elderly patient with similar results after round 1 but after a second round of Rituxan, her tumor was gone. At this point I sought a second opinion and decided to go with the more aggressive R-CVP treatment that the second doctor suggested.
On March 10, 2008, I began a series of 6 R-CVP treatments occuring every three weeks. The treatments themselves have not been painful…..I actually look forward to them! A chance to read and relax…..and talk with my chemo nurse who is very nice and shares similar interests. Here is a summary of the side effects that I experienced:
Hair Loss: I have not completely lost my hair. It has gradually thinned over the course of my treatments, beginning around the time of my second treatment. My hair is thinner in front than in the back and, if you didn’t know me, you wouldn’t know that I was going through chemo. I didn’t lose my eyebrows or eyelashes, although my eyelashes may have thinned a bit. The good news! I don’t have to shave my legs every day.
Nausea: Thanks to some great anti-nausea drugs, I’ve experienced very little nausea. Zofran, Compazine and Ativan work great and, when I just need a little something, I take 500 mg – 1000 mg of ginger.
Metallic Taste: I experienced this most strongly during the first cycle. It’s like sucking on a cheap spoon and thinking about something really good to eat. The salivary glands along the sides of your tongue get over-stimulated. In subsequent cycles, the taste was there but not as strong……it just made my coffee taste funny.
Constipation: I was most aware of things slowing down around days 7, 8, 9. Drink lots of fluid, eat lots of fiber, take magnesium. If necessary, get a prescription for Reglan. See my Rollercoasters post!
Menstrual Cycle: I will be 46 next month so I am at an age where perimenopause is a possibility. My periods continued normally through my 4th cycle and then stopped. This may be temporary, it may be permanent……..time will tell. Update (12/25/08): 7 months after my last period, my periods returned Christmas Day 2008.
Neuropathy: I have experienced peripheral neuropathy in my fingertips and in the tips of my toes…..some cycles more than others. It hasn’t been a big deal……except when I’m trying to strip my wire-haired dachshund!
Fatigue: Fatigue has been the biggest side effect for me, gradually increasing as the treatments go on. When I’m tired, I make myself rest and I try not to push myself too much.
Chemo Brain: For years, I was supermom……multi-tasking and making sure that everyone and everything was where it needed to be….before it needed to be there. Now…I’m not as able to multi-task, or sometimes even to focus on the work in front of me. I experience “cognitive dyslexia”……my term for “what’s goin’ on in my head is not what is comin’ out of my mouth!” This will improve……I hope!
My last CT scan showed minimal shrinkage of my tumor again so I will have a PET scan in mid-August and surgery to remove my tumor in October. I’m looking forward to getting it out of there!